|Year : 2010 | Volume
| Issue : 4 | Page : 569-570
Intra-operative ventricular bigeminy: Can retractor be a cause
Nidhi Anand1, Manish Anand2, Alok Vardhan Mathur2, Madhukar Maletha2, SK Ghildyal3
1 Department of Anaesthesia, Shri Guru Ram Rai Institute of Medical and Health Sciences, Dehradun-248001, India
2 Department of Surgery, Shri Guru Ram Rai Institute of Medical and Health Sciences, Dehradun-248001, India
3 Department of Anaesthesiology, Shri Guru Ram Rai Institute of Medical and Health Sciences, Dehradun-248001, India
|Date of Web Publication||3-Feb-2011|
Department of Anaesthesia, Shri Guru Ram Rai Institute of Medical and Health Sciences, Dehradun-248001
|How to cite this article:|
Anand N, Anand M, Mathur AV, Maletha M, Ghildyal S K. Intra-operative ventricular bigeminy: Can retractor be a cause. J Anaesthesiol Clin Pharmacol 2010;26:569-70
|How to cite this URL:|
Anand N, Anand M, Mathur AV, Maletha M, Ghildyal S K. Intra-operative ventricular bigeminy: Can retractor be a cause. J Anaesthesiol Clin Pharmacol [serial online] 2010 [cited 2014 Sep 16];26:569-70. Available from: http://www.joacp.org/text.asp?2010/26/4/569/74626
A 40 yrs old female was admitted to ICU with history of high velocity road traffic accident with polytrauma in unconscious state with GCS-6. On examination pupils were bilaterally dilated with sluggish reaction to light. She had head injury, lower limb and pelvic fractures. She was put on ventilator with full support. There was no previous history of cardiac illness. Her CT scan head showed multiple contusions, ECG revealed normal sinus rhythm, chest X-ray showed bowel loops shadow in left hemithorax with mediastinal shift to the right and findings confirmed on CT-scan Chest. Haematological and biochemical profiles were normal. Central venous catheter was inserted and CVP monitored. Patient was taken up for diaphragmatic injury repair under GA through an abdominal approach.
She was given Glycopyrollate 0.2 mg i.m. before being transferred to the operation theatre Inj. Pentazocine 30 mg, Vecuronium 4 mg iv were given and patient put on ventilator. Anaesthesia was maintained with N 2 O 67% in O 2 , Isoflurane and Vecuronium. On laparotomy, a 10 cm rent was seen in left hemi diaphragm with herniation of stomach and small bowel loops. After the reduction of abdominal contents diaphragm was repaired. During the repair sudden continuous bigeminy were noticed on the monitor. SPO 2 , BP, EtCO 2 and CVP were normal at that time. N 2 O and Isoflurane were switched off and patient was given 100% O 2 , bigeminy continued. Surgeon was informed and asked to stop the repair for a while following which sinus rhythm reappeared. [Figure 1]. Again on start of repair after some time bigeminy appeared. Cardiac and pericardial handling was ruled out. It was noticed that the moment Deaver retractor was applied the ventricular bigeminy appeared. It was a technically difficult repair as the rent was close to the pericardium and could not be repaired without the use of Deaver retractor.
With caution the diaphragm was repaired and after the surgery patient shifted back to the ICU on full support elective ventilation. In ICU continuous ECG monitoring was done on which no arrhythmia appeared thereafter. Patient was discharged from the hospital on 35th post-operative day.
Ventricular arrhythmias have been reported with blunt  and penetrating  trauma to the chest associated with cardiac injuries.Acute onset ventricular bigeminy carries an increased potential for haemodynamic instability including ventricular fibrillation or cardiac asystole. Hence it requires a prompt diagnosis and treatment. Intra-operative bigeminy has been reported with rheumatic heart diseases, hypokalaemia, inadequate analgesia and old age. 
Ventricular bigeminy is a cardiac arrhythmia in which there is a premature ventricular contraction (PVC) alternating with a normal sinus beat. On ECG, bigeminy is manifested as a normal QRS complex followed by an abnormal QRS. The character of peripheral pulse felt during bigeminy is called pulsus bigeminus, perceived either as extra beats or missed beats.
Pre-existing heart disease is a known cause of peri-operative cardiac arrhythmias. Our patient had no history suggestive of any heart disease and had a normal pre-operative ECG. Also there was no injury to heart or pericardium as suggested by pre-operative normal haemodynamics and CT-Chest. Hence possibility of cardiac cause was ruled out.
Another important cause of intra-operative cardiac arrhythmias is raised intra-cranial pressure. Our patient had head injury with multiple contusions. Isoflurane is the inhalational anaesthetic agent of choice in head injury patients as it causes minimal increase in ICP. CVP remained stable throughout the surgery. Undesirable rise in ICP can occur with patient's movement or any noxious stimulus under inadequate anaesthesia.  Depth of anaesthesia was adequate in our patient as capnograph was normal, there was no movement of patient.
Volatile anaesthetics can cause cardiac arrhythmias. Isoflurane has less arrhythmogenic potential than halothane. We withdrew the possible offending agent but bigeminy continued. Other causes of cardiac arrhythmias include hypoxia, hypercarbia, hypokalemia. Arterial oxygen saturation and end tidal CO 2 remained normal at the time of occurrence of bigeminy.
In our case we found that the cause of ventricular bigeminy was the application of Deaver retractor in close proximity to the heart which might have progressed to more severe and fatal arrhythmias if gone unnoticed.
In conclusion, this case reemphasizes vigilant role of the anaesthesiologist in such surgeries.
| References|| |
|1.||Z. Witkowski et al. Pericardiodiaphragmatic rupture and cardiac herniation after multiple blunt trauma : Diagnostic and Therapeutic difficulties. J Thorac Cardiovasc Surg 2005; 130: 9-10 |
|2.||Willemson P, Kuo J, Azzu A. Dysrhythmia from an intrapericardil air gun pellet: a case report. Eur J Cardiothoracic Surg 1996; 10: 461-2. |
|3.||Ganny A S, Eguma S A. Intraoperative ventricular bigeminy: report of 5 cases: Ann Afr Med 2005; 4(2): 72-82. |
|4.||James E. Cottrell, David S. Smith. Anaesthesia and Neurosurgery 2001; 4th ed.: 129-140. |